Hi, Charmin. I'm glad you finally got to the specialist. Asacol sometimes causes abdominal pain at first. For most people this will ease after a week or two. If not, you will need to talk to your GI, as there are other drugs to use. For some of us who can't tolerate Asacol, Colazal (Balsalazide) has been very effective. If at any time the pain becomes really sharp, like a knife, you need to get to the emergency room right away. In rare cases, the colon can rupture and this is a life-or-death emergency. But all-over, grinding pain goes with UC flares.
The dosage of Asacol isn't figured based on weight as many drugs are. It really acts more as a topical medication - like a cream you put on your skin - in that it works by direct contact with the walls of the colon. Hence the need for the rectal medication in addition, as it doesn't get all the way to the end in an effective dosage.
You are hoping for remission, which mean no blood, more solid and fewer stools, although some of us never get back to one a day. For the short term, you're looking for any reduction in bleeding and frequency of stools.
We're all different about
diet. At this point, I'd start out eating a light diet. No fatty foods, no spices, low on fiber. Keep a food diary and compare this to your UC symptoms as you add new things to your diet. If you consistently see, over five or six times, that every time you eat something you get worse a day or two later, you may want to avoid that. Be aware, though, that you may not be able to tell at this point. In a bad flare, I ate whatever I wanted because I was just as sick whether I drank Ensure or ate enchiladas.
Some people have specific intolerances. Lactose intolerance is more common in those of us with UC, for instance. If you suspect something of this sort, ask your GI to test you.
I don't think I had yet welcomed you to Healing Well, so welcome! I hope you'll find the support and ideas here that will help you get through this.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Colazal, Remicade, Nature's Way Primadophilus Reuteri.
In remission since April, 2006. Remicade has been my wonder drug.
Posted 2/23/2008 7:49 AM (GMT -7)
HI Charmin (love the name by the way!)
Judy has given you great advice there, I agree with everything. Your dose of asacol is normal for a flare. Once you are in remission you can taper that dose down for maintanence. about the pain, it is unfortuneatly normal. But you can call your GI anyway to let them know. He may not ask you to change anything yet but it's good to keep your GI in the loop. If you can try to think of your pain in a 1-10 scale. It's easier to explain to doctors that way.
Left sided UC diagnosed 1/98 age 19, Pan colitis diagnosed 1/07
Currently on 4x3 Asacol, started at 60 mg 1/07, 15 mg pred, down to 10 mg 1/11/08...down to 10/5...
75mg Imuran starting 8/23/07---bumped to 100mg 10/8/07--bumped to 125 11/14/07...
Taken off of Imuran temporarily 1/11/08-back on 1/16/08 now at 150mg imuran
waiting to be scheduled for remicade.
Prontonix once daily for acid reflux, zofran twice daily for nausea, darvocet for pain
antispasmodics didn't work.
Posted 2/23/2008 9:04 AM (GMT -7)
I read that you were drinking apple juice and a bell went off in my head. Years ago I went to a lecture on nutrition for UC given by a doctor and he said to stay away from apple juice and cider. There's something in it that can aggravate symptoms. Just a word of caution! :)
about the hydrocortisone supp.,-- you can read a lot here about other rectal meds and the dosages. You can combine different rectal meds -- using one kind in the morning and another at night. The suppositories should be good for stopping bleeding but if you don't see improvement in a week, I would ask your doctor about adding another kind into the mix. Maybe cortifoam in the morning and the supp at night.
Asacol - I took it all the time on an empty stomach. I agree that you should keep your doctor informed about the stomach pain. If you're certain it's from the Asacol and it doesn't go away soon I would ask to try a different drug.
There are a lots of similar drugs and you might just need to find the one that doesn't make your stomach hurt. (Makes me think of "Don't squeeze the Charmin"!) Seems like an unfair side effect when that's part of the problem in the first place!
Keep us posted. :)
UC for the last ten years
Current Meds: 6MP since 2006
Past Meds: You name it; I've tried it.
Posted 2/23/2008 9:33 AM (GMT -7)
Charmin - On my bottle of Asacol it says "Take with a small meal if stomach upset occurs." I often take mine without food, but don't get stomach pain as a side effect. The Asacol actually helped get rid of the severe abdominal pain I had from the UC.
12/day is the max. dose and is what I'm also on. It is a lot of pills, but many people here are on that dose.
To answer your other question: What you should be hoping for is going back to normal eventually(remission = no symptoms). But it does take time for the Asacol to kick in, so try to be patient.
24 years old
Diagnosed with UC March 2007; yet to go into remission
Asacol 4 tablets 3x/day
Rowasa (generic) - daily
Nature's Way Primadophilus Reuteri 1/day; Chewable multivitamin; Metamucil; Viactiv (Calcium and Vit. D)
Posted 2/23/2008 10:07 AM (GMT -7)
Charmin: I always suggest taking all meds with food/milk unless it specifically states otherwise. Taking pills without food can (in some cases) lead to gastritis. So, just as a precaution, I take all of my meds with food.
Twelve Asacol per day is considered the maximum does and is usually used to treat stubborn flares. Six Asacol per day is considered a maintenance dose to keep the inflammation at bay and to keep the UC from spreading.
Abdominal pain is a huge symptom of UC. Your heating pad is probably the best solution. Tylenol is another option.
As for food, when bleeding I try to stick to a low residue diet - to keep things from scraping my insides. If it's white, it's probably low residue. I'd make muffins for breakfast and to snack on throughout the day. Bagels are a staple in my flaring diet. Mashed potatoes. When the bleeding stops, I start expanding my diet back to "normal". Fruit juices usually have too much sugar for my body during a flare, so if I did crave them, I would water them down. Sometimes just plain water wouldn't cut it and I needed that flavor.
Ask your doctor about other rectal meds rather than oral steroids. I've decided that I like meds that treat where the symptoms are rather than swallowing a pill to go through my bloodstream to get to the spot. (Like Judy said - Asacol is more topical...) The rectal meds treat inflammation at the source. The prednisone, while a wonder drug at times, can have some severe side effects.
Now that I've written a book, I'll end this. Just ask more questions if we've confused you!
Pan-colitis and GERD diagnosed May 2003
Asacol 12 per day, Azathioprine 75mg, Aciphex, Effexor XR, Forvia and a Probiotic
Osteopenia (hip and spine) from prednisone use. Started Azathioprine because I was steroid dependent.
Co-Mod for the UC forum
Keep HealingWell running smoothly: www.healingwell.com/donate
Posted 2/23/2008 11:18 AM (GMT -7)
Thanks everyone for your comments. When I didn't get responses I was thinking my question was way too basic for you pros. Silly me I asked on a Friday evening and then was checking during the night for responses! Yes, the diet thing has really screwed me up. I'm going to continue to go easy and stick to bland and water. Regarding my abdominal pain (Julee I got a great smile out of "Don't Squeeze the Charmin", amazing that is 100 percent accurate description of my tender gut). I stopped the Asacol because I just couldn't take it. My bowels (or whatever they are) are still "moving" , but I was honestly too afraid because of the constant pain and slight nausea (no sharp pain). I guess I will discuss with my doctor on Monday. Maybe he will cut the dose back before going to steroids. I'm very very tired and still in bed. I don't think I have been in bed since I had knee surgery (running injury) 7 years ago.
Posted 2/23/2008 12:15 PM (GMT -7)
Don't worry about being in bed. I think that resting up is great help. When I'm flaring, I think I sleep about 10 hours a night! Your body is going through a lot, so take it easy as much as you can.
Maybe others will weigh in on this but I think that if the Asacol is making you really uncomfortable, you should try a different drug rather than just cut the dosage. Colazal is one that is very similar. Your doctor should know which of the other drugs in this class of meds (5ASA drugs) might be a good second choice. It seems that many people start on Asacol and then move on to Colazal if the Asacol doesn't work for them.
Hang in. Remember, you can call your doctor's office on the weekend if you need to speak with whoever is on call. They're used to it, so don't suffer until Monday if you feel you need immediate advice.
UC for the last ten years
Current Meds: 6MP since 2006
Past Meds: You name it; I've tried it.
Currently it is Saturday, December 15, 2018 2:49 AM (GMT -7)
There are a total of 3,027,500 posts in 331,110 threads.View Active Topics